Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 166, NWS Paducah, KY

May 25, 2002Livingston County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 25, 2002, 6:33 PM CDT for Livingston County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2002, 6:33 PM CDT (23:33 UTC)
Expired
May 25, 2002, 7:00 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Livingston County, KY

The radar

The Paducah radar (KPAH), 39 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 252333
SVRPAH
KYC139-260000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
633 PM CDT SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN WESTERN KENTUCKY

* UNTIL 700 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM JUST SOUTH OF SMITHLAND...MOVING EAST AT 25
  MPH.

THIS IS A DANGEROUS STORM. LARGE HAIL AND DAMAGING WIND ARE LIKELY.
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3722 8842 3707 8843 3706 8824 3730 8828

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:00 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, May 25, 1:00 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT SAT MAY 25 2002

LATEST SURFACE ANALYSIS DEPICTS LOW NEAR CHI WITH A COLD FRONT
EXTENDING SOUTHWESTWARD THROUGH THE UNO AREA INTO NE TEXAS. A WARM
FRONT EXTENDED EASTWARD FROM THE LOW...ACROSS IN AND OH. DEWPOINTS
WERE WELL INTO THE LOWER 60S OVER THE FA. VIS SAT PICS SHOW A FEW
CLOUDS OVER AREA HOWEVER...DENSE CLOUDS REMAINED NEAR THE BOUNDARY
AND POST FRONTAL.

SURFACE LOW HAD ROCKETED OUT OF THE PLAINS AND INTO NE ILLINOIS
OVERNIGHT INTO THIS MORNING. THIS MOVEMENT SHOULD CONTINUE THIS
AFTERNOON AS UPPER LEVEL SHORT WAVE ROTATES THROUGH. THE 12Z SAT
MESO ETA SHOWS DECENT LOW LEVEL INSTABILITY WITH LIS TO -4...CAPES
NEAR 1500 J/KG...SHOWALTERS AROUND ZERO...AND K INDICIES AROUND 30.
IN CONTRAST...THE SURFACE LOW IS LIFTING NE AWAY FROM THE AREA AND
TAKING THE BEST CONVERGENCE WITH IT. KPAH VWP INDICATES LITTLE
DIRECTIONAL SHEAR AND RELATIVELY MODEST SPEED SHEAR. THUS ANY
THUNDERSTORMS THAT DO BECOME SEVERE WOULD NOT LIKELY BE TORNADIC.
WITH A FRONT IN THE AREA AT PEAK HEATING AND THE FREEZING LEVEL
AROUND 12K AND WET BULB ZERO AROUND 10K WOULD NOT RULE OUT HAIL OR
WIND SHOULD ANY STORMS GET GOING OVER FA.

AFTER TODAY SHOULD REMAIN RELATIVELY DRY THROUGH THE WEEK WITH THE
BEST CHANCE OF RAIN ARRIVING AGAIN ON THURSDAY. ALTHOUGH ITS THE
BEST CHANCE ITS STILL NOT A GOOD CHANCE AND WILL MAINTAIN CURRENT
DRY FORECAST UNTIL STRONGER EVIDENCE PRESENTS ITSELF OR MODELS SHOW
A BETTER RUN TO RUN CONTINUITY.

NUMERICAL GUIDANCE KEEPS MOST OF FA IN THE 80S THROUGHOUT THE RUN
AND WILL FOLLOW THAT TREND ESPECIALLY EARLY IN THE WORK WEEK. WILL
MODERATE LOWS OUT OF THE 50S AND INTO THE 60S MONDAY NIGHT.

.PAH...NONE.
KH

In the hours before

Local storm report, May 25, 2:18 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT SAT MAY 25 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM                              IL   WIND DAMAGE
05/25/02   JEFFERSON                      LARGE TREE LIMBS DOWN ON
                                          HWY 148...SOUTH OF MT.
                                          VERNON. REPORTED BY
                                          JEFFERSON COUNTY SHERIFFS
                                          OFFICE.
Local storm report, May 25, 3:01 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
301 PM CDT SAT MAY 25 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    HERRIN                    IL   0.75 INCH HAIL
05/25/02   WILLIAMSON                     REPORTED BY STATE POLICE
                                          POST DISTRICT 13
Local storm report, May 25, 3:04 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
304 PM CDT SAT MAY 25 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    CRAINVILLE                IL   1.00 INCH HAIL
05/25/02   WILLIAMSON                     REPORTED BY WSIL-TV 3
Local storm report, May 25, 3:17 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
317 PM CDT SAT MAY 25 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    MARION                    IL   1.75 INCH HAIL
05/25/02   WILLIAMSON                     REPORTED BY SKYWARN STORM
                                          SPOTTER
Local storm report, May 25, 6:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT SAT MAY 25 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM                              KY   1.00 INCH HAIL
05/25/02   MCCRACKEN                      OCCURRED NEAR THE SHAWNEE
                                          STEAM PLANT...REPORTED BY
                                          DES

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:07 PM CDTSevere Thunderstorm WarningPAHHenderson23 min
May 25, 4:35 PM CDTSevere Thunderstorm WarningPAHHenderson25 min
May 25, 5:00 PM CDTSevere Thunderstorm WarningPAHUnion30 min
May 25, 5:14 PM CDTSevere Thunderstorm WarningPAHCrittenden31 min
May 25, 5:30 PM CDTSevere Thunderstorm WarningPAHBallard, McCracken30 min
May 25, 5:59 PM CDTSevere Thunderstorm WarningPAHWebster31 min
May 25, 6:10 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden35 min
May 25, 6:10 PM CDTSevere Thunderstorm WarningPAHHopkins45 min
May 25, 6:24 PM CDTSevere Thunderstorm WarningPAHDaviess36 min
May 25, 6:43 PM CDTSevere Thunderstorm WarningPAHCarlisle32 min
May 25, 6:49 PM CDTSevere Thunderstorm WarningPAHLyon41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.